Home


Side Effects Of A Dog On Phenobarbital

by Sharon
(Fort Smith, Arizona)

Reader Question: Can Phenobarbital cause a dog to have an increased sense to urinate?


My Maltese has been on Phenobarbital for a couple of years...lately I noticed that late evening, this would be an hour or so after his daily medication, he would go outside and stand there urinating or trying to urinate....I begin to correlate the Phenobarbital dosage to his behavior.

I stopped the Phenobarbital yesterday evening and did not give him any this evening. Is there a need to wean him off slowly or what?...I do not see any signs of seizure at this time.

Thank you!

Sharon

Vet correlates Phenobarbital to dog’s urination woes

Hi Sharon

Yes, Phenobarbital ABSOLUTELY needs to be stopped gradually. Going cold turkey greatly increases the risk that your dog will start seizuring again. Have you recently increased your dog’s dose? The reason I ask is that we usually see increased urination as a side effect when we first start Phenobarbital therapy or raise the amount a dog is getting, not after a dog has been on a steady dose for awhile.

If your dog were my patient, I would want to run a urinalysis and probably some blood work to make sure that there isn’t something else going on and that the Phenobarbital dose isn’t too high. If your dog is having unacceptable side effects from Phenobarbital, your veterinarian can recommend other options (e.g., potassium bromide) that usually allow us to stop the Phenobarbital or at least reduce the dose.

Regards,

Jennifer Coates, DVM

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Seizures.

Ask a Vet for Free 24/7